Missouri, 2010

Hail in Missouri, April 22, 2010

April 22, 2010 · NWS SGF · 4 events in 2 counties and zones

Isolated severe thunderstorms produced a few reports of severe hail across portions of central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated severe thunderstorms produced a few reports of severe hail across portions of central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 22, 5:42 PM CST, 28 minutes earlier.

Area forecast discussion, Apr 22, 5:42 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
642 PM CDT THU APR 22 2010

...UPDATE TO AVIATION...

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

WARM FRONT CONTINUES TO SLOWLY...THOUGH STEADILY MOVE TO THE
NORTH. A 30KT LOW LEVEL JET PERPENDICULAR TO THE WARM FRONT ALONG
WITH A MID LEVEL IMPULSE RIDING THROUGH CENTRAL AND NORTHERN
MISSOURI IS MAINTAINING MORE THAN ENOUGH LIFT FOR SCT SHRA/TSRA.
THE PRIMARY CONCENTRATION OF THIS ACTIVITY IS ALONG AND MAINLY
NORTH OF THE WARM FRONT. CONVECTION HAS BEEN MORE ALONG THE LINE
OF LOW TOPPED CELLS...SHOWING SOME SUPERCELLULAR CHARACTERISTICS
FROM TIME TO TIME. VELOCITY STRUCTURES ARE A LITTLE BETTER
ORGANIZED IN THE 7KFT TO 9KFT LEVEL...WITH DISORGANIZATION IN THE
LOWEST SCAN...TYPICAL OF ACTIVITY ROOTED NORTH OF THE WARM FRONT.
WILL CONTINUE TO WATCH THESE CELLS CLOSELY...WITH PARTICULAR
ATTENTION TO ANY CELLS NEARING OR CROSSING THE WARM FRONT. THE
MAIN CONCERN FOR NOW IS HAIL...MARGINALLY SEVERE AT BEST...THOUGH
ANY CELL THAT INTERACTS WITH THE WARM FRONT WILL HAVE THE
POTENTIAL TO SPIN.

FURTHER SOUTH IN THE WARM SECTOR...MUCH OF SE KS AND SW MO...
ACCAS IS BEING OBSERVED. 00Z RAOB IS ONGOING AND THERE IS WEAK
SUBSIDENCE AROUND 8KFT. WITH BETTER FORCING OFF TO THE NORTH...AND
EXITING STAGE EAST...ANY WINDOW OF OPPORTUNITY FOR ISOLATED CELL
GROWTH WILL LIKELY CLOSE AFTER SUNSET. EXPECTATIONS ARE FOR
LITTLE...IF ANY...DEVELOPMENT IN THE WARM SECTOR FOR THE NEXT FEW
HOURS. WILL CONTINUE TO WATCH A THING LINE OF CONVECTION MOVING
EASTWARD OUT OF CENTRAL KS...THIS MAY AFFECT WESTERN AREAS LATE
THIS EVENING INTO THE OVERNIGHT HOURS.

GAGAN

&&

.DISCUSSION...

STRONG TO SEVERE THUNDERSTORMS ON FRIDAY WITH CONTINUING CHANCES
FOR PRECIPITATION INTO THE WEEKEND ARE FORECAST HIGHLIGHTS.

SHORT TERM (TONIGHT THROUGH SATURDAY)...

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THROUGH THE
DAY NEAR A WARM FRONT LIFTING THROUGH THE OZARKS AIDED BY
MOISTURE TRANSPORT FROM A 30KT LOW LEVEL JET IN THE PLAINS.
ADDITIONAL SCATTERED LIGHT RAIN SHOWERS HAVE DEVELOPED ACROSS
PORTIONS OF SOUTHWEST MISSOURI IN THE WARM SECTOR. THIS FRONT
WILL CONTINUE TO LIFT NORTH THIS EVENING WITH A CAPPING INVERSION
STRENGTHENING TONIGHT ACROSS THE WARM SECTOR. THE BETTER CHANCES
FOR CONVECTION WILL RESIDE ALONG AND NORTH OF THE WARM FRONT WITH
SLIGHT CHANCES ELSEWHERE. TONIGHT WILL BE MILD AND MUGGY WITH LOW
TEMPERATURES 10 TO 15 DEGREES ABOVE NORMAL.

FRIDAY BRINGS THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS. AN
UPPER LOW CENTERED NEAR LAS VEGAS WILL KICK INTO THE CENTRAL
PLAINS TONIGHT AND INTERACT WITH A MOIST AIRMASS WITH
PRECIPITABLE WATER VALUES NEAR 1 INCH. THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS SOUTHEAST KANSAS AND WEST MISSOURI IN RESPONSE
TO STRONG UPPER LEVEL DIFFLUENCE...APPROACH OF A DRY LINE FROM
THE WEST...AN INCREASING LOW LEVEL JET NEAR 50 KNOTS AND AN 80 TO
90 KNOT UPPER LEVEL JET STREAK EJECTING OUT OF THE BASE OF THE
UPPER TROUGH.

WHILE THE DRY LINE APPROACHES SOUTHEAST KANSAS AND FAR WEST
MISSOURI DURING THE AFTERNOON...CONVECTION COULD DEVELOP WELL
AHEAD OF THIS DRY LINE ACROSS THE AREA DUE TO A WEAK CAPPING
INVERSION...TEMPERATURES NEAR MODEL PROGGED LEVEL OF FREE
CONVECTION...STRONG UPPER LEVEL DIFFLUENCE AND POTENTIAL OF
THUNDERSTORMS DEVELOPING ACROSS NORTHEAST OKLAHOMA AND ARKANSAS
TRACKING INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. FORECAST
MODELS PROG CAPE VALUES NEAR 1000 J/KG DURING THE AFTERNOON ALONG
WITH SUFFICIENT 0-6KM BULK SHEAR AND STEEPENING MID LEVEL LAPSE
RATES FOR THE LIKELIHOOD OF A DAMAGING WIND AND LARGE HAIL THREAT
ACROSS THE AREA...ESPECIALLY DURING THE AFTERNOON AND EARLY
EVENING HOURS. IN REGARDS TO THE TORNADO POTENTIAL...GUIDANCE
DOES DEPICT A WINDOW DURING THE LATE AFTERNOON AND EARLY EVENING
WHERE 0-1KM SURFACE WINDS BACK WITH 0-1KM HELICITY VALUES NEAR
100-200 M2/S2. IF DISCRETE SUPERCELLS AND BROKEN LINE SEGMENTS
DEVELOP... THEN THIS ENVIRONMENT WOULD BE FAVORABLE FOR TORNADO
DEVELOPMENT. OVERALL...THIS IS A MESOSCALE FORECAST CHALLENGE
WHICH WILL BECOME CLEAR ON FRIDAY. THE CONVECTIVE EVOLUTION OF
THUNDERSTORMS OVER ARKANSAS COULD POTENTIALLY LIMIT INSTABILITY
AND FURTHER ALTER THERMODYNAMIC PROFILES ACROSS SOUTHWEST
MISSOURI WHICH COULD FURTHER ALTER SEVERE WEATHER RISKS ON
FRIDAY. DUE TO A MOIST ATMOSPHERE AND STRONG
UPDRAFTS...THUNDERSTORMS WILL LIKELY PRODUCE HEAVY RAIN WITH THE
POTENTIAL OF LOCALIZED FLOODING WHERE THUNDERSTORMS TRAIN.

THE UPPER TROUGH KICKS INTO THE OZARKS SATURDAY BRINGING
ADDITIONAL CHANCES FOR SCATTERED RAIN SHOWERS ACROSS SOUTHEAST
KANSAS AND SOUTHWEST MISSOURI AND THUNDERSTORMS IN SOUTH CENTRAL
MISSOURI. DEPENDING UPON FRONTAL POSITION ON SATURDAY...COULD SEE
SOME STRONG THUNDERSTORMS ACROSS FAR SOUTH CENTRAL MISSOURI.

ANGLE

LONG TERM (SUNDAY THROUGH THURSDAY)...

AN UPPER LEVEL TROUGH WILL SLIDE ACROSS THE REGION LATE IN THE
WEEKEND AND EARLY NEXT WEEK RESULTING IN COOLER TEMPERATURES. A
CHANCE OF SHOWERS AND PERHAPS SOME THUNDERSTORMS WILL PERSIST SUNDAY
UNDERNEATH THE EXITING UPPER LOW. MORE SUNSHINE AND GRADUAL WARMING
TREND IS EXPECTED NEXT WEEK AS THE TROUGH MOVES OFF TO THE EAST.
SOME QUESTION EXISTS ON THE PRECIPITATION CHANCES NEXT WEEK AS WEAK
DISTURBANCES TRACK THROUGH THE UPPER LEVEL FLOW. A CHANCE OF SHOWERS
COULD DEVELOP TUESDAY AND TUESDAY NIGHT BUT THE COVERAGE OF
PRECIPITATION IS UNCERTAIN AT THIS TIME. ANOTHER MORE SUBSTANTIAL
SYSTEM MAY APPROACH THE AREA LATE NEXT WEEK.

FOSTER

&&

.AVIATION...

FOR THE 00Z TAF PACKAGE...PRIMARY FORECAST CONCERNS INCLUDE STORM
CHANCES TONIGHT THROUGH FRIDAY AND LOW LEVEL WIND SHEAR
OVERNIGHT. A STRONG STORM SYSTEM TAKING SHAPE OVER THE MIDDLE OF
THE NATION WILL CONTINUE TO AFFECT THE AREA INTO THE UPCOMING
WEEKEND. AN INCREASING LOW LEVEL JET TONIGHT WILL RESULT IN LLWS
AT ALL SITES...YIELDING TO GUSTY WINDS AFTER SUNRISE ON FRIDAY. A
WARM FRONT IS NOW NORTH OF THE AREA. WHILE SHRA/TSRA CONTINUE TO
DEVELOP ALONG THIS FEATURE IT IS MOVING AWAY FROM THE TAF SITES.
THERE IS A LOW RISK FOR REDEVELOPMENT THROUGH 02Z...THOUGH NOT
HIGH ENOUGH TO INCLUDE IN THE TAF ATTM. THE GREATER RISK FOR
SHRA/TSRA WILL BE FRIDAY AS STORMS OVER THE PLAINS ENTER FROM THE
WEST. WILL CONTINUE TO HONE IN ON TIMING THIS ACTIVITY WITH FUTURE
FORECASTS.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 22, 2:50 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
350 PM CDT THU APR 22 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-232100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
350 PM CDT THU APR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK IS...LIMITED.

WEATHER HAZARDS EXPECTED:

LIMITED RISK OF THUNDERSTORMS PRODUCING LIGHTNING...WIND GUSTS TO
60 MPH...HAIL UP TO THE SIZE OF QUARTERS...AND HEAVY RAINFALL AND
LOCALIZED FLOODING.

DISCUSSION:

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AS A WARM FRONT LIFTS NORTH ACROSS THE AREA. THUNDERSTORMS WILL
BE MOST NUMEROUS ACROSS CENTRAL MISSOURI...OR NORTH OF A LINE
FROM NEVADA TO THE LAKE OF THE OZARKS AS A COMPLEX OF STORMS
MOVES OUT OF EASTERN KANSAS.

THE RISK FOR SEVERE STORMS IS LIMITED THROUGH TONIGHT. A FEW
STRONGER STORMS WILL BE CAPABLE OF SMALL HAIL UP TO THE SIZE OF
QUARTERS...MAINLY ALONG AND WEST OF THE MISSOURI HIGHWAY 71
CORRIDOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SIGNIFICANT RISK FOR SEVERE THUNDERSTORMS FRIDAY
AFTERNOON AND FRIDAY NIGHT AS A MORE SUBSTANTIAL STORM SYSTEM
MOVES FROM THE WESTERN U.S. INTO THE PLAINS. SEVERE THUNDERSTORM
POTENTIAL WILL INCREASE AS STRONG VERTICAL WIND SHEAR AND
MODERATE INSTABILITY INTERACT WITH AN APPROACHING COLD FRONT. ALL
MODES OF SEVERE WEATHER WILL BE POSSIBLE...INCLUDING LARGE
HAIL...DAMAGING WINDS...AND TORNADOES. THUNDERSTORMS PRODUCING
HEAVY RAIN COULD PRODUCED LOCALIZED FLOODING WHERE THUNDERSTORMS
TRAIN.

A LIMITED RISK FOR SEVERE THUNDERSTORMS AND AN ELEVATED RISK FOR
LIGHTNING WILL PERSIST INTO SATURDAY...MAINLY OVER SOUTH CENTRAL
MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE

In the hours before

Special weather statement, Apr 22, 3:48 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
448 PM CDT THU APR 22 2010

KSZ073-222230-
BOURBON KS-
448 PM CDT THU APR 22 2010

...SIGNIFICANT WEATHER ALERT FOR NORTHERN BOURBON COUNTY UNTIL 530 PM
CDT...

AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF BRONSON...OR 23 MILES
SOUTHWEST OF MOUND CITY...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...
AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  BRONSON BY 455 PM CDT.
  XENIA BY 505 PM CDT.
  MAPLETON BY 515 PM CDT.
  HARDING AND DEVON BY 520 PM CDT.
  FULTON AND HAMMOND BY 530 PM CDT.

GAGAN

The radar

The Springfield radar (KSGF), 92 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Laclede

When
April 22, 6:10 PM CST
Where
Laclede County, 0.88 mi NE of Sleeper
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
37.760, -92.590

Hail, Laclede

When
April 22, 6:12 PM CST
Where
Laclede County, 0.88 mi NE of Sleeper
Measured
1.5 in hail
Property damage
$5,000
Reported by
Public
Coordinates
37.760, -92.590

Hail, Pulaski

When
April 22, 6:37 PM CST
Where
Pulaski County, 0.88 mi SW of Buckhorn
Measured
1 in hail
Reported by
Public
Coordinates
37.770, -92.280

Hail, Pulaski

When
April 22, 6:40 PM CST
Where
Pulaski County, 1.29 mi WNW of Laquey
Measured
0.88 in hail
Reported by
Public
Coordinates
37.780, -92.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221442, 221443, 221444, 221445.